Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Still no solution for my anxiety
avatar
nitrogne4 posted:
Hi Everyone,

If anyone has a similar experience to mine please post a reply.

Me 3 months ago:
27 yr old white male
thin
not much exercise
poor diet ( fatty foods, carbs )
Stressful Job
Drinks alcohol a lot probably 3-4 nights of the week, and usually gets very drunk.

3 Months ago I was prescribed Vyvanse for ADAH and started to get a tightness in my chest the soon after I took it. I got my first panic attack in my life while I was at work, ( a week after I was prescribed to the vyvanse). Numb hands + feet, short of breath, racing heart ( scared me so much I thought I was having a heart attack and went to the ER.)

They did a chest x ray EKG Blood work everything. They said was not having a heart attack. The chest tightness/pain stayed with me and scared me to death for 2 days until I called my doctor. He did another EKG took me off vyvanse, scheduled a stress test, put me on ativan and zoloft. The chest tightness remained. I continued to drink because I had so much anxiety about it. Alcohol seemed to be the only thing helping me and allowing me to sleep. After this panic attack I changed my diet, and started to exercise more. However continued drinking.

A couple weeks pass I do the stress test. They ask me if I have ever done any narcotics. I said yes cocaine. So they schedule me for a nuclear stress test and an electrocardiograph to rule out any possibility of heart disease. A week or two pass with continued chest tightness and I do the tests. All results come back normal. The doctors tell me I have a healthy heart.

Fast forward a month I have changed my diet cut way back on alcohol, increased exercise, still on zoloft and ativan. AND I STILL HAVE CHEST TIGHTNESS!!!!!!! and the occasional panic attack that brings me into the doctors or the ER.

Also I have started acupuncture and yoga to further my health and well being. But still to this day alcohol is the only thing that helps the most.

Does anyone know what is wrong with me. My doctor doesnt know, my cardiologist doesnt know, and to make matters worse I have bought a stethoscope so I can listen to my heart when I have one of these "sensations radiating from my chest"

Thank You for reading because I am at a loss.
Reply
 
avatar
BasketCase responded:
Just curious, are you receiving your meds from a normal doctor like a family practitioner, or an actual psychiatrist? Well I'm neither, but I've had mental health issues for many years, and my guess would be that the zoloft isn't working for you and he needs to put you on different SSRI. Actually my true advice would be to seek the medical help of a good psychiatrist if you aren't doing so already. And I'm not sure how he prescribed you to take your ativan, but that particular benzodiazepine is meant to be taken during an attack due to how quickly it works and after it hits it doesn't take long to die down. I take clonazepam (Klonopin) and the effects of it don't diminish nearly as quickly and lasts longer, yet takes a little while longer to take affect. My panic attacks don't consist of the chest tightness or anything like that, but my dad experienced the same thing, just not as severely, and he was put on clonazepam for a while and he is doing very well now. Of course I'm not saying it will most definitely work for you, just wanted to put my experiences out there. I hope for the best for you!!

~S
 
avatar
Patricia Farrell, PhD responded:
You may have been having a reaction to the meds you were given and I'm wondering about your diagnosis. How did they determine you have ADHD? It's not a simple matter and often is misdiagnosed in persons who actually have an anxiety disorder. The meds can have a paradoxical effect, meaning you don't get calmed down, but sped up, especially if they've made the wrong diagnosis.

Everyone is looking at meds and not thinking stress? And the alcohol is definitely a problem and will cause serious interactions with any medications you take. It can be like taking an overdose of meds because the alcohol will make the med build up rather than being normally broken down and removed from your body. Don't do it. Alcohol, too, seems to be something which persons with anxiety disorders turn to because it is a mild-anxiolytic like an anti-anxiety med, but it's dangerous to use with meds.

I'm not an MD but I see you've had a lot of testing and there doesn't seem to have been a treatment plan offered that inclued things other than meds. You are on the right track with the exercise, diet change and you also need lifestyle changes. Please re-evaluate everything. Try relaxation breating (see our Tips column) and help yourself to calm down.

Please stay away from the alcohol.
 
avatar
An_249668 replied to Patricia Farrell, PhD's response:
My daughter is 14 and has similar complaints. She isn't the type to manipulate, stretch the truth. She describes this "funny feeling in my chest" not really painful but very disturbing to her. She doesn't describe it as chest tightness, but does feel starved for air and like she "isn't breathing right." She is very distraught during these episodes- that happen daily. She has had all the medical work-up to with everything normal. She can't believe the doctors can't find anything. She is in Klonopin as needed for anxiety attack, sertraline, multivitamin. I'm an RN and her symptoms and complaints are very puzzling. It is extremely hard to believe that this is an extreme manifestation of anxiety disorder- but that is what the doctors are saying. Pediatrician, rheumatology, psychiatry. Pending- sleep study, neurology consult.
 
avatar
An_249668 responded:
I replied to the wrong post in your thread. Look for my response to your post under Dr Farrell's comment.
 
avatar
nitrogne4 replied to An_249668's response:
Thank you for all your replies, at this stage I have stopped all medicines except for the lorazepam. I am now two weeks sober and feeling much better I think there was something going on with the mix of alcohol and the drugs although I still do few pains in my chest at times. So there is still no conclusion to the chest pains but they have diminished ever since i stopped the zoloft/ celexa. They still do give me anxiety but only at work. So it must be stress creating this anxiety. I am going to start weening off the lorazpram as it is extremely habit forming, and of course causes thr most relief when i have these attacks. The sobriety has helped a lot and hopefully a couple more weeks this pain in my chest will be gone. Thanks for reading. I hope others find relief. My only suggestion is eating better, more sleep, less alcohol and less drugs should make for a better life. Try to find some supplements that do the same thing as the drugs you are taking.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Talk to GOD!!!!
There is no question that anxiety and anxiety disorders are in fact painful, and yet very natural occurrences in life. Unfortunately, they ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.